Volcanic Ashfall, South Big Island
- When
- June 4, 5:00 PM HST to June 6, 6:45 PM HST
- Where
- South Big Island forecast zone
- Reported by
- Other Federal Agency
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 4, 3:44 PM HST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 344 PM HST Mon Jun 4 2018 .SYNOPSIS... Fresh trade winds will continue through the week as persistent high pressure sets up north of the area. Incoming clouds and showers will focus over windward and mauka areas, occasionally blowing to leeward sides of the smaller islands at times. Trade showers may become more active during the second half of the week. && .DISCUSSION... A persistent subtropical high north of the state will drive trade winds across the state into this weekend. Water vapor imagery shows an upper trough located to the northeast of the island chain. Midlevel ridging is strong at 7000 feet according to 00Z soundings at Hilo and Lihue. Precipitable water (PW) values are near seasonal normal of 1.42 inches. Visible satellite shows scattered to broken low clouds carried over the islands by the trades this afternoon. Partly to mostly cloudy skies prevail across most of the state and radar shows scattered light showers associated with these passing clouds. Incoming clouds and showers will generally focus over windward and mauka areas, occasionally blowing to leeward sides of the smaller islands at times. This weather pattern will remain relatively unchanged over the next 24 hours. The upper trough will form a cutoff low northeast of the islands and linger upstream of the area Tuesday and linger in the area just east to southeast of the Big Island into Friday. Weakening in the midlevel ridge will occur and may help to slow the trades down a little bit Wednesday through Friday. This feature may cause some enhancement to the trade wind showers during this period and we anticipate a wetter and cloudier trade wind period. Trades will continue to focus more of this rainfall over the windward and mauka areas. The weekend may bring a slight boost to trade wind speeds and a drying trend. && .AVIATION... A strong surface ridge sitting about 750 nm north of the state will produce a locally breezy trade wind flow, and a mid level ridge will maintain stable conditions with a strong inversion around 7,000. As a result, AIRMET Tango is in place for moderate low level turbulence to the lee of terrain on all islands and will likely remain in place for the next couple of days. VFR conditions dominate over most areas this afternoon. Isolated MVFR ceilings are found over windward slopes, and MVFR visibility in vog is occurring over the Kona slopes of the Big Island and adjacent waters. Little movement of the vog is expected through tomorrow. A poorly organized area of low level moisture is expected to move over windward slopes overnight, leading to increased coverage of MVFR ceilings and possibly causing areas of mountain obscuration. After yesterday afternoon's explosive ash eruption at Kilauea's Halemaumau Crater, there has been little to no ash production according to a morning USGS report and observation from web cameras. && .MARINE... Surface high pressure far north of the state will maintain locally strong trade winds into mid-week. A Small Craft Advisory (SCA) is in effect through tomorrow afternoon for the typically windier waters around the Big Island and Maui County, and for the Kaiwi Channel and the windward Maui waters. Trade wind speeds are expected to decrease slightly by late Tuesday, however, the typically windier waters around the Big Island and Maui County will likely continue to see SCA conditions through Tuesday night. Thereafter, the forecast calls for winds through the coastal waters, except the Alenuihaha Channel, to stay below SCA into the weekend. The current south swell will hold at advisory levels through tomorrow afternoon. Spectral density at the NDBC buoys south of the state (51002, 51003, 51004) continue to show spikes in the 15-16 sec period. The most recent observations from the newly deployed PacIOOS Barber's Point buoy (51212) show the significant wave height and period hovering around 4 feet, 15 sec. A High Surf Advisory (HSA) is in effect for all south facing shores through 6pm Tuesday. This south swell is then forecast to gradually subside from Tuesday evening into Thursday. Another long- period south swell is forecast to arrive by early Friday, once again bringing surf reaching near or at the HSA criteria. The locally strong trade winds will maintain rough surf along the east facing shores this week. A couple of small northwest swells may produce a slight bump in surf along some north facing shores of the smaller islands from Wednesday into this weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for south facing shores of Niihau, Kauai, Oahu, Molokai, Lanai, Kahoolawe, Maui and Big Island. Small Craft Advisory until 6 PM HST Tuesday for Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters- Big Island Southeast Waters. && DISCUSSION...Foster AVIATION...Wroe MARINE...Eaton
Special Weather Statement National Weather Service Honolulu HI 500 PM HST Mon Jun 4 2018 HIZ024-025-051700- South Big Island-Big Island North and East- 500 PM HST Mon Jun 4 2018 ...NO SIGNIFICANT ASH PRODUCTION AT HALEMAUMAU CRATER THOUGH PELE'S HAIR CONTINUES NEAR LEILANI ESTATES... Web cams and radar data have shown no recent ash emissions from Halemaumau Crater. However, Pele's hair and other lightweight volcanic glass particles from high fountaining fissures near Leilani Estates are being carried downwind. These volcanic particles can cause skin and eye irritation similar to volcanic ash, so avoid exposure. Pele's hair can scratch glass and car finishes. Use plenty of water to rinse Pele's hair off vehicles and avoid using windshield wipers. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Foster
2 volcanic ashfall. Local standard time, as filed.
The record’s own kinds of event.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755733, 755734.